Florida, 2014

Damaging Wind in Florida, April 30, 2014

April 30, 2014 · NWS TBW · 1 event in 1 county or zone

A few strong to severe storms formed over the peninsula courtesy of afternoon sea breeze interactions.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A few strong to severe storms formed over the peninsula courtesy of afternoon sea breeze interactions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 30, 8:22 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 30, 8:22 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
922 AM EDT WED APR 30 2014

...ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...
SIMILAR TO YESTERDAY AT THIS TIME A LARGE CANOPY OF BLOW OFF CIRRUS
FROM THE LARGE AREA OF ONGOING CONVECTION (DECAYING MCS) OVER THE
CENTRAL FL PANHANDLE AND NORTHERN GULF COAST REGION IS SPILLING INTO
NORTHERN AND CENTRAL PORTIONS OF THE FORECAST AREA EARLY THIS
MORNING...WHILE MOSTLY CLEAR SKIES WERE AGAIN NOTED ACROSS THE
SOUTH. SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC RIDGING WEST
ACROSS THE SOUTH CENTRAL PENINSULA CONTINUES TO SUPPORT A SOUTHEAST
TO SOUTHERLY WIND FLOW ACROSS THE REGION WITH TEMPERATURES IN THE
MID AND UPPER 70S.

AS FOR THE REST OF TODAY EXPECT ANOTHER HOT AND MUGGY DAY WITH
TEMPERATURES CLIMBING INTO THE LOWER 90S OVER INLAND LOCATIONS
DURING THE AFTERNOON. SUFFICIENT MOISTURE (PW'S 1.31 INCHES VIA THE
12Z RAOB DATA) INCREASING TO 1.6 INCHES BY AFTERNOON COMBINED WITH
DAYTIME HEATING AND MODERATE INSTABILITY (MUCAPE VALUES INCREASING
INTO THE 2000 TO 2500 J/KG RANGE) SHOULD AGAIN ALLOW SCATTERED
SHOWERS AND STORMS TO DEVELOP ALONG THE INLAND MOVING SEA BREEZE
(ALONG AND TO THE EAST OF THE I-75 CORRIDOR) DURING THE EARLY
AFTERNOON...WITH THE GREATEST AREAL COVERAGE OF STORMS LIKELY TO
SET UP FROM EASTERN SUMTER/POLK COUNTIES SOUTHWARD THROUGH
HIGHLANDS COUNTY FROM MID AFTERNOON ONWARD WHERE THE EAST/WEST
COAST SEA BREEZE BOUNDARY MERGER SHOULD AGAIN TAKE PLACE.

LIKE YESTERDAY STEEPING LOW/MID LEVEL LAPSE RATES (VIA MODEL BUFKIT
DATA) COMBINED WITH DRY MID LEVEL AIR AND COLD MID LEVEL TEMPS
(-10C AT 500MB) WILL INCREASE THE POTENTIAL FOR SOME STRONG TO
SEVERE STORMS CAPABLE OF PRODUCING HAIL AND DAMAGING WIND GUSTS
ESPECIALLY WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED ALONG THE
COLLIDING SEA BREEZE/OUTFLOW BOUNDARIES. CURRENT FORECAST OF 30
TO 60 PERCENT POPS FOR INTERIOR ZONES LOOKS IN GOOD SHAPE...BUT
GIVEN THE POSSIBLE STRONG TO SEVERE STORM THREAT WILL ADD GUSTY
WINDS AND SMALL HAIL WORDING INTO THE ZONES IN A MID MORNING
UPDATE. OTHER THAN THIS NO OTHER GRID OR ZONE CHANGES PLANNED AT
THIS TIME.

&&

.AVIATION...
KLAL...KPGD...KFMY AND KRSW TERMINALS MAY SEE SOME BRIEF IFR CIGS
AND VSBYS FROM DEVELOPING TSRA AFTER 18Z...BUT FOR NOW HAVE
HANDLED WITH VCTS GIVEN THE UNCERTAINTY IN TIMING...OTHERWISE VFR
SHOULD BE THE RULE DURING THE NEXT 24 HOURS. SOUTHEAST WINDS IN
THE 6 TO 8 KNOT RANGE THIS MORNING WILL BECOME SOUTH TO SOUTHWEST
AT 10 TO 14 KNOTS AFTER 18Z...WITH GUSTS UP TO 35 KNOTS POSSIBLE
IN THE VICINITY OF TSRA.

&&

.MARINE...
SURFACE HIGH PRESSURE FROM THE WESTERN ATLANTIC RIDGING WEST ACROSS
THE SOUTH CENTRAL FLORIDA PENINSULA WILL MAINTAIN A SOUTHEAST TO
SOUTHERLY WIND FLOW IN THE 10 TO 15 KNOT RANGE ACROSS THE GULF
WATERS THE REMAINDER OF TODAY...WITH WINDS BECOMING SOUTHWEST
ALONG THE IMMEDIATE COAST DURING THE AFTERNOON AS THE SEA BREEZE
DEVELOPS AND PUSHES INLAND. WILL ADD WORDING FOR HIGHER WINDS AND
SEAS IN THE VICINITY OF THUNDERSTORMS IN THE LATE MORNING UPDATE
OTHERWISE THE FORECAST IS IN GOOD SHAPE WITH NO OTHER CHANGES
NEEDED AT THIS TIME.

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE/MARINE/AVIATION...57/MCMICHAEL
DECISION SUPPORT SERVICES...18/FLEMING
DATA COLLECTION/UPPER AIR...007/DOUGHERTY
Hazardous weather outlook, Apr 30, 3:08 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
408 AM EDT WED APR 30 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-010000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
408 AM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE
INTERIOR THIS AFTERNOON AND EVENING ALONG CONVERGING SEA BREEZE
BOUNDARIES. THE ENVIRONMENT SUGGESTS A FEW OF THE THUNDERSTORMS
WILL BE STRONG...CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY HEAVY
RAINS...SMALL HAIL...AND FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS IS
EXPECTED...MAINLY ACROSS THE INTERIOR. ONCE AGAIN A FEW STORMS
WILL LIKELY BE STRONG WITH GUSTY WINDS AND FREQUENT LIGHTNING THE
MAIN THREATS.

GENERAL THUNDERSTORMS ARE EXPECTED FOR FRIDAY AND SATURDAY WITH
THE THREAT OF ANY STRONG TO SEVERE STORMS APPEARING LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER OVER INLAND COUNTIES AND SELF
ACTIVATE LATE TODAY IF NEEDED.

MROCZKA

In the hours before

Special weather statement, Apr 30, 1:01 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
201 PM EDT WED APR 30 2014

FLZ043-148-242-248-249-301845-
SUMTER-INLAND HERNANDO-INLAND CITRUS-COASTAL HERNANDO-INLAND PASCO-
201 PM EDT WED APR 30 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HERNANDO...NORTH CENTRAL
PASCO...SOUTHEASTERN CITRUS AND WEST CENTRAL SUMTER COUNTIES...

AT 201 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR BROOKRIDGE...OR 7 MILES NORTHEAST OF
SPRING HILL...MOVING NORTHEAST AT 10 MPH...WILL AFFECT GLEN LAKES...
HIGH POINT...WEEKI WACHEE AND HERNANDO COUNTY AIRPORT...UNTIL 245 PM
EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THESE STORMS MAY PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2878 8236 2858 8218 2840 8250 2854 8263
TIME...MOT...LOC 1801Z 231DEG 10KT 2852 8249
Special weather statement, Apr 30, 1:19 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
219 PM EDT WED APR 30 2014

FLZ052-057-301900-
HIGHLANDS-POLK-
219 PM EDT WED APR 30 2014

...STRONG THUNDERSTORMS WILL AFFECT HIGHLANDS AND SOUTHEASTERN POLK
COUNTIES...

AT 219 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED NEAR SEBRING SHORES...OR NEAR SEBRING...MOVING
NORTHEAST AT 10 MPH...WILL AFFECT AVON PARK EXECUTIVE AIRPORT...
SEBRING...AVON PARK AND SEBRING REGIONAL AIRPORT...UNTIL 300 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO DIME SIZE IS
EXPECTED.

&&

LAT...LON 2720 8107 2720 8116 2712 8116 2712 8126
      2702 8128 2703 8149 2718 8156 2761 8157
      2789 8131 2786 8128 2783 8121 2766 8112
      2758 8115 2754 8120 2749 8120 2739 8111
      2739 8106 2736 8103 2726 8099
TIME...MOT...LOC 1819Z 232DEG 10KT 2749 8151
Special weather statement, Apr 30, 1:45 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
245 PM EDT WED APR 30 2014

FLZ043-242-301930-
SUMTER-INLAND CITRUS-
245 PM EDT WED APR 30 2014

...STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL CITRUS AND NORTHERN
SUMTER COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR RUTLAND...OR 7 MILES NORTHEAST OF
INVERNESS...MOVING NORTH AT 10 MPH...WILL AFFECT ARBOR LAKES...
RUTLAND...INVERNESS AND INVERNESS AIRPORT...UNTIL 330 PM EDT.

THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 321 AND 329.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. HAIL UP TO DIME SIZE IS
EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2898 8232 2896 8230 2896 8196 2896 8195
      2879 8195 2866 8203 2883 8241 2899 8235
TIME...MOT...LOC 1845Z 198DEG 9KT 2891 8225

The radar

The Tampa radar (KTBW), 85 km away, was scanning. The volume nearest the first event began at 18:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hernando

When
April 30, 1:52 PM EST
Where
Hernando County, 0.61 mi W of Brksvil Hernndo Co F
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
28.470, -82.460

Hernando County Airport ASOS (BKV) recorded a wind gust to 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504925.